Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 164, NWS Cheyenne, WY

August 6, 2009Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 6, 2009, 5:24 PM MDT for Cheyenne County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2009, 5:24 PM MDT (23:24 UTC)
Expired
Aug 6, 2009, 6:30 PM MDT
In force
66 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 152 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 4:07 PM MDTTornado WatchSPC4 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2706 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:55 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 6, 2:55 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT THU AUG 6 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...
TSTMS HAVE BECOME AT LEAST SCATTERED IN COVERAGE AS UPPER LEVEL
IMPULSE OVER WESTERN WY AND NW CO LIFTS ENE OVER MOIST/UNSTABLE
AIR MASS.  MOST RECENTLY...THE STRONGEST STORMS HAVE BEEN OVER
SOUTH CENTRAL WY/NORTH CENTRAL CO.  WHILE SMALL HAIL MAY OCCUR
WITH ANY STORMS...THREAT OF SEVERE HAIL AND STRONG WINDS APPEARS
TO BE CONFINED MORE ALONG SE WY BORDER EASTWARD ACROSS NEBRASKA
PANHANDLE.  SW FLOW ALOFT WILL BE INCREASING LATER TONIGHT THROUGH
FRIDAY.  UPPER LOW OVER NW NV/SE OREGON NOW WILL MOVE OVER SW ID
TONIGHT...THEN MOVE SLOWLY EAST ACROSS SOUTHERN ID FRIDAY BEFORE
LIFTING INTO NW WY FRIDAY NIGHT...AND INTO MT AND NORTHERN WY
SATURDAY.  NAM IS A BIT FASTER AND FURTHER NORTH THAN GFS ON THE
WEAKENING UPPER LOW.  PACIFIC COLD FRONT WILL EASE INTO FAR WESTERN
CWA LATE TONIGHT AND BE NEAR A KDGW-KLAR LINE AROUND MIDDAY FRIDAY.
FRONT WILL SLOWLY PUSH ACROSS THE REST OF THE CWA FRIDAY AFTERNOON
AND EVENING.  DOWNSLOPE SW WINDS WILL PUSH BETTER MOISTURE AND
INSTABILITY TO EASTERN HALF TO THIRD OF CWA FRIDAY...SO HAVE LIMITED
POPS TO THAT AREA AND MOUNTAINS.  TEMPS WILL REMAIN QUITE WARM ON
FRIDAY ESPECIALLY AHEAD OF COLD FRONT.  COOLER TEMPS FOR SATURDAY
WITH ONLY A FEW TSTMS ACROSS NORTHERN CWA CLOSER TO UPPER TROUGH.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
EARLY IN THE LONG RANGE FORECAST THE AREA WILL STILL BE UNDER THE
INFLUENCE OF THE UPPER LEVEL TROUGH MOVING ACROSS MONTANA AND INTO
THE DAKOTAS. COOLER CONDITIONS WILL BE PRESENT SUNDAY BEHIND A COLD
FRONT WHICH WILL SLOWLY MOVE EAST OF THE AREA SATURDAY NIGHT. WILL
KEEP THE INHERITED PRECIPITATION CHANCES SATURDAY NIGHT AND THE
FORECAST WILL REMAIN DRY THROUGH THE REMAINDER OF THE PERIOD. THE
AIRMASS IS FORECAST BY THE MEDIUM RANGE MODELS TO REMAIN QUITE DRY
WITH SURFACE HIGH PRESSURE ACROSS THE AREA BENEATH A BUILDING UPPER
LEVEL RIDGE NEXT WEEK. THESE CONDITIONS WILL SUPPORT A WARMING TREND
TO TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL BY THE TUESDAY THROUGH
THURSDAY TIME FRAME.

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH SATURDAY EXCEPT FOR PATCHY MVFR/IFR
CEILINGS AND VSBYS IN FOG OVER NEBRASKA PANHANDLE LATE TONIGHT/EARLY
FRIDAY MORNING.

.FIRE WEATHER...
BREEZY TO WINDY CONDITIONS WILL OCCUR FRIDAY AFTERNOON AND EARLY
EVENING AND AGAIN SATURDAY AFTERNOON/EARLY EVENING ALONG AND WEST OF
I-25.  RELATIVE HUMIDITIES WILL DROP TO NEAR 15 PERCENT AND FIRE
DANGER WILL INCREASE.  OVERALL FUELS REMAIN FAIRLY GREEN THOUGH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER...JLH
LONG TERM...SJC
Hazardous weather outlook, Aug 6, 11:03 AM MDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1103 AM MDT THU AUG 6 2009

WYZ061>067-069-071130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS-
1103 AM MDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING.
WHILE SEVERE WEATHER IS NOT EXPECTED...SOME OF THE THUNDERSTORMS
WILL PRODUCE SMALL HAIL...GUSTY WINDS NEAR 50 MPH AND BRIEF HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ059-060-068-070-071130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-GOSHEN-PINE BLUFFS-
1103 AM MDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE EVENING. SOME OF THESE STORMS WILL BECOME SEVERE WITH
LARGE HAIL...GUSTY WINDS AROUND 60 MPH AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Aug 6, 4:09 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
409 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 SE LARAMIE            41.30N 105.57W
08/06/2009  E0.25 INCH       ALBANY             WY   TRAINED SPOTTER

            HEAVY RAIN ALSO.

0340 PM     HAIL             4 E DIX                 41.23N 103.41W
08/06/2009  E0.25 INCH       KIMBALL            NE   TRAINED SPOTTER

            SHORT CLOUD BURST

&&

BCHAPMAN
Special weather statement, Aug 6, 4:30 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT THU AUG 6 2009

NEZ055-062330-
CHEYENNE-
430 PM MDT THU AUG 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY UNTIL 530
PM MDT...

AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF MOUNT VERNON...OR 12 MILES WEST
OF SIDNEY...MOVING EAST AT 20 MPH.

SMALL HAIL...HEAVY RAIN...AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 43 AND
62.

RJM
Special weather statement, Aug 6, 4:31 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT THU AUG 6 2009

NEZ001-062300-
SIOUX-
431 PM MDT THU AUG 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX COUNTY UNTIL 500
PM MDT...

AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 27 MILES SOUTH OF EDGEMONT SOUTH DAKOTA...OR SOME
20 MILES NORTH OF HARRISON NEBRASKA...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL...HEAVY RAIN AND GUSTY WINDS FROM 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

JLH
Local storm report, Aug 6, 5:06 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             SIDNEY                  41.13N 102.97W
08/06/2009  M0.50 INCH       CHEYENNE           NE   CO-OP OBSERVER

&&

BCHAPMAN
Local storm report, Aug 6, 5:20 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
520 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 S DALTON              41.38N 102.97W
08/06/2009  E0.88 INCH       CHEYENNE           NE   TRAINED SPOTTER

            HAIL FELL FROM 1707 TO 1710

0513 PM     HAIL             DALTON                  41.41N 102.97W
08/06/2009  E0.25 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Aug 6, 5:21 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
521 PM MDT THU AUG 6 2009

NEZ021-055-070015-
CHEYENNE-MORRILL-
521 PM MDT THU AUG 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND SOUTHEASTERN
MORRILL COUNTIES UNTIL 615 PM MDT...

AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CAMP LAKE TO 8 MILES
NORTHWEST OF TWIN BUTTES...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...HEAVY RAIN AND WINDS UP TO 50 MPH ARE EXPECTED
WITH THESE STORMS.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 58 AND
77.

RJM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:36 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.